Too Much or Too Little Insulin?

Dr. Bill Quick Health Pro
  • Someone recently asked:

     

    "I take my insulin shot before each meal, and then eat. About an hour after, I feel dizzy and hot. Is my dose too much or not enough?"

     

    My reply:

     

    I don’t know if the sensations of feeling dizzy and hot that you notice after eating are associated with your insulin doses -- or with the amount and type of food you are eating, or with any exercise you might be doing around mealtime. I should also point out that other things not associated with diabetes might also be involved in creating your symptoms, such as changes in the rate of emptying of food from the stomach into the small bowel.

    Add This Infographic to Your Website or Blog With This Code:

     

    From the information available, it’s difficult to guess whether your insulin doses are related to the sensations that you describe. But there’s an easy way to tell: check your blood sugar after eating (medically this is called a “postprandial blood sugar”), and compare it to the level before eating. Or if your symptoms are a major recurring problem, you might ask your physician to arrange to have you hooked up to continuous glucose monitoring for a few days to take a detailed look at what’s happening. If you find a consistent pattern of having symptoms only when your sugar is high or low or normal, you’ll have the answer.

     

    There’s a chance that the blood sugar levels might be low when you have the symptoms, which would indicate that the insulin dose is too big for the amount of food you ate, or perhaps that you exercised around the time of the meal.

     

    There’s also a chance that the symptoms only occur when the blood sugar level is considerably higher than before eating, which would indicate that the insulin dose is too small for the amount of food you ate.

     

    And there’s a chance that you have symptoms, but your blood sugar levels an hour after eating don’t show any change from before the meal, indicating that your insulin dose is well-matched to the amount of food and activity around the time of the shot, and that the symptoms are unrelated to the insulin doses.

     

    Please note: if you do see consistent changes in postprandial sugar levels, either too high or too low, that correlate to your symptoms, I’d recommend that you and your physician and diabetes nurse educator should work together to decide whether to adjust the insulin dose, or the amount and type of food, or any mealtime exercise.

     

    I hope this helps!

     

Published On: March 24, 2013